Tennessee, 2004

Flash Flood and Hail in Tennessee, March 20, 2004

March 20, 2004 · NWS MEG · 4 events in 3 counties and zones

2 thunderstorm wind, 1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 20, 10:15 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 20, 10:15 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1015 AM CST SAT MAR 20 2004

.DISCUSSION...

A LINE OF THUNDERSTORMS HAS DEVELOPED FROM S INDIANA TO SE MO
INTO NC AR. ALSO SHOWERS HAVE FORMED IN NE AR AND CENTRAL AR. ALL
THIS ACTIVITY IS HEADED OUR WAY. THE FRONT CAUSING ALL THIS WILL
MOVE SOUTHEAST INTO THE AREA THIS AFTERNOON AND GO ON THROUGH
SOUTHERN COUNTIES THIS EVENING.

POTENTIAL FOR SEVERE STORMS STILL REMAINS...WITH LARGE HAIL AND
SOME WIND STORMS BEING THE GREATEST THREAT.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

WER
Hazardous weather outlook, Mar 20, 5:00 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CST SAT MAR 20 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-211100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
500 AM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE MID SOUTH THIS AFTERNOON AND
EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AND
A FEW STORMS COULD BECOME SEVERE. THE GREATEST RISK OF SEVERE
STORMS WILL BE ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST
TENNESSEE AND EXTREME NORTHERN MISSISSIPPI. THE TIME OF GREATEST
THREAT WILL BEGIN FROM 1 PM TO 4 PM ACROSS NORTHERN SECTIONS OF THE
MID SOUTH...INCLUDING JONESBORO...DYERSBURG AND PARIS. EXPECT THE
THREAT TO SHIFT SOUTH TO MEMPHIS...BOLIVAR AND SAVANNAH FROM 4
PM TO 7 PM. THE MAIN THREAT WILL BE HAIL WITH PERHAPS SOME DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...
CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SJM

The radar

The Paducah radar (KPAH), 97 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Henry

When
March 20, 1:10 PM CST to 1:15 PM CST
Where
Henry County, 4 mi E of Paris
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
36.300, -88.250

One house had some shingles blown off its roof. Some trees were blown down.

Thunderstorm Wind, Obion

When
March 20, 3:20 PM CST to 3:25 PM CST
Where
Obion County, Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.417, -89.050

Some power lines were blown down.

Hail, Shelby

When
March 20, 5:33 PM CST to 5:50 PM CST
Where
Shelby County, Millington
Measured
1 in hail
Property damage
$150
Reported by
TRAINED SPOTTER
Coordinates
35.350, -89.900

Flash Flood, Shelby

When
March 20, 5:50 PM CST to 7:30 PM CST
Where
Shelby County, Memphis
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

One home had 4 inches of water in it. Numerous streets were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390006, 5390007, 5390008, 5390105.